Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Memphis, TN

September 1, 2020Benton County, Decatur County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 1, 2020, 4:55 PM CDT for Benton County, Decatur County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2020, 4:55 PM CDT (21:55 UTC)
Expired
Sep 1, 2020, 7:05 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Decatur County, TN

The radar

The Ft Campbell radar (KHPX), 122 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

333 
WGUS54 KMEG 012155
FFWMEG
TNC005-039-020100-
/O.NEW.KMEG.FF.W.0028.200901T2155Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
455 PM CDT Tue Sep 1 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southern Benton County in western Tennessee...
  Northeastern Decatur County in western Tennessee...

* Until 800 PM CDT.

* At 455 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Flash flooding is ongoing.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Sugar Tree, Cozette and Jeannette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
      3594 8800 3594 8793 3591 8793 3588 8794
      3583 8797 3578 8798 3576 8799 3573 8803
      3572 8803 3571 8818 3578 8818 3578 8819
      3585 8818

FLASH FLOOD...RADAR INDICATED

$$

MJ
2 follow-up statements
074 
WGUS74 KMEG 012242
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
542 PM CDT Tue Sep 1 2020

TNC005-039-020100-
/O.CON.KMEG.FF.W.0028.000000T0000Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Decatur TN-
542 PM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHERN BENTON AND NORTHEASTERN DECATUR COUNTIES...

At 542 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Sugar Tree, Cozette and Jeannette.

Heavy rainfall has ended but runoff may still pose a threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
      3594 8800 3594 8793 3591 8793 3588 8794
      3583 8797 3578 8798 3576 8799 3573 8803
      3572 8803 3571 8818 3578 8818 3578 8819
      3585 8818

FLASH FLOOD...RADAR INDICATED

$$
003 
WGUS74 KMEG 020005
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
705 PM CDT Tue Sep 1 2020

TNC005-039-020015-
/O.CAN.KMEG.FF.W.0028.000000T0000Z-200902T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Decatur TN-
705 PM CDT Tue Sep 1 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN BENTON AND 
NORTHEASTERN DECATUR COUNTIES...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3585 8822 3590 8821 3596 8802 3595 8801
      3594 8800 3594 8793 3591 8793 3588 8794
      3583 8797 3578 8798 3576 8799 3573 8803
      3572 8803 3571 8818 3578 8818 3578 8819
      3585 8818

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 3:07 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 1, 3:07 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
307 PM CDT Tue Sep 1 2020

.DISCUSSION...

The next three to four days of weather will be basically the same
weather we are experiencing today and we have seen for the past
two days. Changes are on the way Friday as the first of 3 cold
fronts move across the area. The second cold front is expected on
Monday and a third Midweek.

In the meantime the synoptic weather pattern consists of a
deepening trough over the Rockies setting up persistent Southwest
flow over the Midsouth. A cutoff low will develop late tonight or
early tomorrow over New Mexico and begin to slowly shift East
along the Red River through Midweek. Numerous impulses will rotate
around the low and track along a mean storm track from Northeast
Texas over Northwest Arkansas into Southeast Missouri. This track
will put much of Northeast Arkansas, the Missouri Bootheel and
portions of Northwest Tennessee in a prime area for heavy
rainfall. Widespread 3-3.5 inches of rain is expected with higher
amounts likely. Elsewhere, 1-3 inches of rain is expected. A
Flash Flood watch has been issued for the region detailed above
and will likely remain in effect through Thursday afternoon.

Additionally, the Storm Prediction Center has outlined West
Tennessee, East Arkansas, the Missouri Bootheel and Northwest
Mississippi for a Marginal risk of severe weather. The primary
threat from thunderstorms will be damaging winds. However, the
larger threat will likely be Flooding of Flash Flooding.

High temperatures will be mostly in the 80s tomorrow through
Friday with lows in the low to middle 70s.

A few lighter showers will linger on Friday as a cold front sweeps
across the area. High pressure will dominate the weather pattern
over the weekend. As a result cooler and drier conditions are
expected. Low temperatures over the weekend may dip into the upper
50s with widespread low to middle 60s across the Midsouth. Dew
points in the upper 50s may make it as far South as the
Mississippi state line both Saturday and Sunday mornings.
Saturday should be be the coolest day of the weekend with highs
mainly in the low to middle 80s. Return flow will quickly set up
Sunday ahead of the next cold front. Highs Sunday will surge into
the Middle to upper 80s.

Limited return flow Sunday should translate to limited moisture
return and thus only scattered showers are expected. Seasonably
cool conditions are expected Monday with rain showers returning
prior to Midweek.

30

&&

.AVIATION...
18Z TAFs

Latest KNQA radar shows the TSRA complex continuing to push east
over West Tennessee at this hour with scattered showers and storms
across portions of North Mississippi. Maintained VCTS at all sites
through 02/00Z, followed by VCSH at the northern sites. Confidence
is low on there being another round of TSRA near the MEM area
around the evening arrival push. It looks as though if any
activity were to develop it would be north of MEM. Will continue
to keep a close eye on this.
Cigs are currently VFR/MVFR and are expected to lift to VFR
shortly and continue through the evening. Shortly after 02/06Z
cigs will start to lower and become MVFR/IFR through the remainder
of the period. Cigs at MEM/TUP may lift a little earlier. Winds
will remain at a S/SW component 5-9kts. Similar weather conditions
are expected Wednesday.

17

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday afternoon for Clay-Craighead-
     Greene-Mississippi-Poinsett.

MO...Flash Flood Watch through Thursday afternoon for Dunklin-
     Pemiscot.

MS...None.
TN...Flash Flood Watch through Thursday afternoon for Lake.

&&
Hazardous weather outlook, Sep 1, 3:19 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CDT Tue Sep 1 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-022230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CDT Tue Sep 1 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible through late afternoon,
mainly along and north of I-40. The primary threats will be short
lived tornadoes and damaging winds.

Heavy rainfall may also cause flash flooding. A flash flood watch
has been issued for portions of Northeast Arkansas, the Missouri
Bootheel and far Northwest Tennessee.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe thunderstorms are possible Across west Tennessee,
East Arkansas, the Missouri Bootheel and Northwest Mississippi.  The
primary threat will be damaging winds.

Multiple rounds of heavy rainfall and thunderstorms are expected
through Thursday. Flooding is likely to become a threat. A flash
flood watch has been issued for portions of Northeast Arkansas,
the Missouri Bootheel and far Northwest Tennessee through Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over the next few days.

In the hours before

Special weather statement, Sep 1, 11:06 AM CDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT Tue Sep 1 2020

TNZ019-011630-
Dyer TN-
1106 AM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...

Central Dyer County in western Tennessee...

At 1106 AM CDT...a strong thunderstorm producing heavy rain was
located near Bradleytown, or 8 miles west of Dyersburg, moving
northeast at 35 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in central Dyer County should monitor this storm closely.

LAT...LON 3616 8929 3602 8930 3592 8960 3603 8969
      3609 8968 3610 8967 3612 8960 3613 8959
      3615 8959 3619 8952 3619 8949 3621 8948
      3621 8945
TIME...MOT...LOC 1606Z 241DEG 30KT 3606 8952
Special weather statement, Sep 1, 12:21 PM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1221 PM CDT Tue Sep 1 2020

TNZ002-003-020-021-011800-
Carroll TN-Weakley TN-Obion TN-Gibson TN-
1221 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Northern Gibson County in western Tennessee...

At 1221 PM CDT...strong thunderstorms producing wind gusts up to 45
mph was located along a line extending from near Cayce to Martin to
near Trenton. Movement was east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Carroll...Weakley...eastern Obion and northern
Gibson Counties should monitor this storm closely.

LAT...LON 3629 8852 3601 8863 3596 8911 3629 8903
      3650 8910 3650 8852
TIME...MOT...LOC 1721Z 256DEG 25KT 3655 8896 3633 8886 3598 8900

MJ
Special weather statement, Sep 1, 12:58 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
1258 PM CDT Tue Sep 1 2020

TNZ003-004-020-021-011845-
Carroll TN-Weakley TN-Henry TN-Gibson TN-
1258 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...

Northern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Henry County in western Tennessee...
Northeastern Gibson County in western Tennessee...

At 1256 PM CDT...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Lynnville to Cottage
Grove to near Atwood. Movement was east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Carroll...Weakley...Henry and northeastern Gibson
Counties should monitor this storm closely.

LAT...LON 3636 8804 3636 8810 3631 8810 3628 8809
      3620 8814 3617 8817 3615 8818 3612 8821
      3608 8822 3606 8888 3632 8876 3650 8875
      3650 8805 3647 8805 3644 8806 3639 8802
TIME...MOT...LOC 1756Z 261DEG 28KT 3657 8853 3636 8848 3605 8866

MJ
Special weather statement, Sep 1, 1:41 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
141 PM CDT Tue Sep 1 2020

TNZ004-021-022-011930-
Carroll TN-Benton TN-Henry TN-
141 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Carroll County in western Tennessee...
Benton County in western Tennessee...
Henry County in western Tennessee...

At 141 PM CDT...strong thunderstorms producing winds at least 40 mph
was located along a line extending from 7 miles north of Paris
Landing State Park to near Parkers Crossroads. Movement was east at
30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Carroll...Benton and Henry Counties should monitor this
storm closely.

LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
      3594 8800 3594 8793 3589 8793 3582 8867
      3650 8832 3650 8806 3644 8806 3631 8796
      3622 8795 3616 8792
TIME...MOT...LOC 1841Z 256DEG 24KT 3655 8810 3584 8840

MJ
Special weather statement, Sep 1, 2:11 PM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
211 PM CDT Tue Sep 1 2020

MSZ006-TNZ092-011945-
Tishomingo MS-Hardin TN-
211 PM CDT Tue Sep 1 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...

Northern Tishomingo County in northeastern Mississippi...
Southeastern Hardin County in western Tennessee...

At 210 PM CDT...a strong thunderstorm producing winds in excess of 30
mph was located near J P Coleman State Park, moving northeast at 35
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Tishomingo and southeastern Hardin Counties should
monitor this storm closely.

LAT...LON 3500 8799 3501 8820 3492 8815 3489 8810
      3482 8811 3473 8833 3474 8833 3474 8835
      3475 8835 3476 8837 3495 8836 3514 8799
TIME...MOT...LOC 1910Z 234DEG 29KT 3491 8824
Local storm report, Sep 1, 4:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE SEP 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FLASH FLOOD      9 S CAMDEN              35.94N  88.12W
09/01/2020                   BENTON             TN   EMERGENCY MNGR

            TWELVE INCHES OF WATER OVER GOBBLER DR NEAR HIGHWAY
            192.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:59 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Decatur, Gibson, Hardeman and 7 more4 hr
Sep 1, 9:49 AM CDTFlash Flood WatchMEGBenton, Carroll, Crockett, Dyer, Gibson, Henry and 4 more41 hr
Sep 1, 11:06 AM CDTSpecial Weather StatementMEGDyer24 min
Sep 1, 12:11 PM CDTAreal Flood AdvisoryMEGDyer, Gibson, Lake, Obion2 hr
Sep 1, 12:21 PM CDTSpecial Weather StatementMEGGibson, Weakley39 min
Sep 1, 12:58 PM CDTSpecial Weather StatementMEGHenry, Weakley47 min
Sep 1, 1:02 PM CDTAreal Flood AdvisoryMEGCarroll, Gibson, Henry, Weakley3 hr
Sep 1, 1:41 PM CDTSpecial Weather StatementMEGBenton, Carroll, Henry49 min
Sep 1, 2:20 PM CDTAreal Flood AdvisoryMEGBenton, Carroll, Gibson, Henry3 hr
Sep 1, 5:18 PM CDTTornado WarningMEGLake27 min
Sep 1, 5:35 PM CDTTornado WarningMEGLake, Obion25 min
Sep 1, 5:55 PM CDTTornado WarningMEGObion24 min

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.